Lightning, Harnett
- When
- August 18, 8:00 PM EST
- Where
- Harnett County, 2.82 mi SE of Cokesbury
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 35.489, -78.888
Lightning struck a home on Regal Crest Drive, causing it to catch Fire.
Prefrontal convection developed over central North Carolina during the late evening in a warm and unstable atmosphere. Several of the storms produced wind damage, with one report of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Prefrontal convection developed over central North Carolina during the late evening in a warm and unstable atmosphere. Several of the storms produced wind damage, with one report of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 18, 7:59 PM EST, 1 minute earlier.
Area Forecast Discussion National Weather Service Raleigh NC 859 PM EDT Sat Aug 18 2018 .SYNOPSIS... A mid and upper-level trough and surface cold front will approach the region from the west tonight. The front is expected to drop into Virginia and the western North Carolina on Sunday and drift into central North Carolina by Monday morning. && .NEAR TERM /THROUGH TONIGHT/... As of 335 PM Saturday... Near term model guidance, and verified by water vapor imagery, depict a minor s/w lifting newd from the southern Appalachians into the Mid Atlantic. The tail end of the s/w was brushing our northern counties and aiding to trigger scattered convection, primarily north of the I-40/85 corridor. Other scattered convection has developed across the southern counties in an axis of moderate instability. Outflows produced by these clusters The mean flow was westerly of convection will likely initiate additional convective clusters later this afternoon. Scattered convection will persist through the evening and into the overnight as another weak mid level s/w lifts newd across the region. While the atmosphere is moderately unstable, shear is marginal and confined to the far northern counties. Thus, appears that any severe storms should be few in number, and mostly limited to the northern half of the region. Overnight temperatures 70-75. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 335 PM Saturday... Sunday, the s/w responsible for our scattered convection tonight will be lifting newd away from our region Sunday morning. This will place central NC in a weak subsidence zone, and likely suppress convective development through early afternoon. As the atmosphere heats up and destabilizes, expect scattered convection to develop once again. Convective coverage may become enhanced Sunday night another s/w and attendant sfc boundary will approach from the west. Instability Sunday afternoon anticipated to be as strong if not a little stronger than this afternoon. While instability sufficient, effective shear projected to be weaker than this afternoon. While a strong/severe storm possible, most of the convection will remain below severe criteria. Of concern will be the potential for locally heavy downpours which may trigger extensive ponding on streets and poor drainage areas. Extensive cloudiness and scattered convection will limit the temperature recovery. Highs Sunday should mainly be in the mid-upper 80s. Overnight temperatures near 70-lower 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 235 PM Saturday... A sfc front will be stalled across central NC at the start of the long term period, thanks to westerly flow above it. The flow aloft will become SW in the wake of a short wave ridge passing by early Tuesday, so look for the aforementioned boundary to lift back north as a warm front during the daytime Tuesday. These features, combined with abundant moisture invof them, will result in a decent chance for rain during this time. Then for Tuesday night into Wednesday, the next short wave trough upstream will be digging ESE across the Great Lakes, and in response, a prefrontal sfc trough, along with a line of showers and tstms, is expected to move across central NC Tuesday night. The subsequent cold front is expected to follow and move across our area during the daytime Wednesday, thus will keep good chance PoPs going during that time. Models are suggesting that we could see a drying trend in the wake of Wednesday's cold front, but we'll have to keep a chance for showers in the forecast, at least across our eastern zones, until the upper trough axis moves across the area by mid-day Thursday. Then Thursday night through Saturday is starting to look like it could be a dry period with cooler temps with lower humidity. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 830 PM Saturday... VFR conditions are expected this evening outside of any convection associated with an approaching disturbance. Convection is expected to dissipate/move off to the east by late this evening/early Sunday morning (by 06/07Z). Sub-VFR conditions and gusty winds will be possible with any showers and/or storms. In the wake of the convection, pockets of MVFR/IFR ceilings due to stratus may occur, though coverage is expected to be less compared to this morning. A moist and unstable atmosphere in conjunction with a slow moving sfc front will cause periods of convection across central NC through Tuesday (mainly during the afternoon/evenings). Anticipate periods of MVFR ceilings and visibility due to the convection. A stronger sfc front may impinge upon central NC Wednesday and Thursday, maintaining a threat for scattered convection and associated MVFR parameters. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...WSS SHORT TERM...WSS LONG TERM...np AVIATION...BSD/WSS
Hazardous Weather Outlook National Weather Service Raleigh NC 519 AM EDT Sat Aug 18 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 519 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. An approaching cold front will trigger numerous showers and thunderstorms this afternoon and evening. A few storms may be strong to severe with a primary threat from downburst winds. In addition, locally heavy rain may result in flash flooding of poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for showers and thunderstorms with locally heavy rain and a few strong to severe storms will continue through mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
543 PM EDT SAT AUG 18 2018
NCZ024-025-182230-
Durham NC-Orange NC-
543 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND DURHAM
COUNTIES UNTIL 630 PM EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east at 25 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Efland, Lake Michie, Eno
River State Park, Gorman, Bahama and Bethesda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3609 7881 3609 7879 3607 7878 3607 7875
3603 7875 3602 7874 3603 7872 3601 7870
3597 7871 3594 7874 3590 7925 3597 7927
3609 7926 3620 7880
TIME...MOT...LOC 2142Z 258DEG 23KT 3601 7917
77Special Weather Statement
National Weather Service Raleigh NC
549 PM EDT SAT AUG 18 2018
NCZ011-027-028-182245-
Edgecombe NC-Nash NC-Halifax NC-
549 PM EDT SAT AUG 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NASH...
EDGECOMBE AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 645 PM EDT...
At 548 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Nashville to 7 miles
east of Elm City. Movement was northeast at 25 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Rocky Mount, Tarboro, Nashville, Scotland Neck, Dortches, Red Oak,
Enfield, Princeville, Sharpsburg and Pinetops.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3610 7724 3609 7731 3600 7741 3590 7734
3587 7735 3571 7770 3583 7776 3587 7783
3584 7785 3584 7789 3596 7802 3631 7757
3630 7754 3631 7749 3624 7737 3621 7738
3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2148Z 236DEG 23KT 3595 7790 3580 7772
77Special Weather Statement
National Weather Service Raleigh NC
646 PM EDT SAT AUG 18 2018
NCZ011-027-028-182330-
Edgecombe NC-Nash NC-Halifax NC-
646 PM EDT SAT AUG 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NASH...
NORTHERN EDGECOMBE AND SOUTHERN HALIFAX COUNTIES UNTIL 730 PM EDT...
At 645 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles north of Dortches
to 7 miles southwest of Lewiston Woodville. Movement was east at 35
mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Halifax, Scotland Neck, Enfield, Whitakers, Hobgood, Castalia,
Glenview, Battleboro, Aventon and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3610 7724 3609 7731 3600 7741 3599 7741
3609 7807 3635 7758 3634 7759 3630 7755
3632 7744 3629 7741 3626 7741 3624 7738
3621 7738 3619 7735 3619 7733 3617 7731
3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2245Z 252DEG 32KT 3613 7790 3605 7729
77Special Weather Statement
National Weather Service Raleigh NC
654 PM EDT SAT AUG 18 2018
NCZ041-182345-
Wake NC-
654 PM EDT SAT AUG 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WAKE COUNTY
UNTIL 745 PM EDT...
At 653 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Raleigh to near Cary
to 9 miles north of Fuquay-Varina. Movement was east at 25 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Zebulon, Rdu International, Apex,
Holly Springs, Morrisville and Knightdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3594 7839 3593 7835 3591 7835 3590 7833
3590 7831 3587 7828 3583 7826 3582 7826
3579 7830 3568 7853 3568 7897 3571 7896
3589 7877 3598 7843
TIME...MOT...LOC 2253Z 259DEG 21KT 3584 7872 3578 7874 3572 7885
77Special Weather Statement
National Weather Service Raleigh NC
808 PM EDT SAT AUG 18 2018
NCZ039-040-073>076-083-084-190115-
Stanly NC-Richmond NC-Anson NC-Lee NC-Chatham NC-Randolph NC-
Moore NC-Montgomery NC-
808 PM EDT SAT AUG 18 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
NORTHERN ANSON...NORTHERN RICHMOND...MONTGOMERY...SOUTHEASTERN
RANDOLPH...SOUTHEASTERN STANLY...LEE AND SOUTHERN CHATHAM COUNTIES
UNTIL 915 PM EDT...
At 808 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Siler City to near Ansonville. Movement was east at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Sanford, Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Ansonville, Hoffman and Goldston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 8028 3570 7959 3568 7897 3561 7899
3558 7892 3527 7922 3524 7918 3502 7954
3508 8029
TIME...MOT...LOC 0008Z 275DEG 21KT 3563 7946 3510 8018
EllisSpecial Weather Statement
National Weather Service Raleigh NC
852 PM EDT SAT AUG 18 2018
NCZ025-040>042-076-077-190145-
Lee NC-Johnston NC-Chatham NC-Durham NC-Harnett NC-Wake NC-
852 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT...LEE...WAKE...
NORTHWESTERN JOHNSTON...EASTERN CHATHAM AND SOUTHERN DURHAM COUNTIES
UNTIL 945 PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 13 miles southwest of Cary, moving northeast at 25
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Raleigh, Durham, Cary, Sanford, Pittsboro, Lillington, Garner,
Fuquay-Varina, Clayton and Angier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 7871 3562 7830 3525 7917 3525 7919
3527 7922 3528 7922 3531 7919 3533 7923
3568 7932 3586 7903 3586 7902 3587 7901
TIME...MOT...LOC 0052Z 241DEG 21KT 3561 7891
EllisThe Raleigh/Durham radar (KRAX), 41 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Lightning struck a home on Regal Crest Drive, causing it to catch Fire.
Several trees were reported down across the county, particularly across the eastern and western portions of the county.
One tree was reported down on Bethlehem Church Road and Mount Carmel Road.
A very large tree was reported down on Bethlehem Church Road near Scotch Burying Road.
Greenwood Road was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780097, 780099, 780101, 780104, 780108.